Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 162, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2016, 11:39 PM EDT for 5 counties in Virginia. It was in force for 96 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2016, 11:39 PM EDT (03:39 UTC)
- Expired
- Jul 5, 2016, 1:15 AM EDT
- In force
- 96 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Campbell County, VA, Charlotte County, VA, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 11:45 PM EDT | TSTM WND DMG | 3 Sw Long Island, VA | 911 REPORTS LARGE LIMB DOWN ON MOONS ROAD |
| Jul 5, 12:00 AM EDT | TSTM WND DMG | 1 Ene Hat Creek, VA | A TREE WAS BLOWN DOWN NEAR THE INTERSECTION OF HAT CREEK ROAD AND WHITE TAIL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.7
The text
As transmitted.
726
WUUS51 KRNK 050339
SVRRNK
VAC031-037-083-143-590-050515-
/O.NEW.KRNK.SV.W.0162.160705T0339Z-160705T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 PM EDT MON JUL 4 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHARLOTTE COUNTY IN VIRGINIA...
PITTSYLVANIA COUNTY IN VIRGINIA...
CAMPBELL COUNTY IN VIRGINIA...
HALIFAX COUNTY IN VIRGINIA...
THE CITY OF DANVILLE IN VIRGINIA...
* UNTIL 115 AM EDT
* AT 1138 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RUSTBURG TO NEAR HODGES TO NEAR GRETNA...MOVING EAST
AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
ALTAVISTA...
HALIFAX...
AND HURT.
THIS INCLUDES THE DANVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. EXCESSIVE CLOUD-TO-GROUND LIGHTNING IS OCCURRING
WITH THESE THUNDERSTORMS. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3689 7849 3670 7865 3668 7863 3668 7870
3654 7873 3654 7971 3704 7960 3705 7954
3701 7946 3706 7949 3706 7944 3725 7932
3734 7920 3730 7895 3725 7892 3724 7886
3721 7885 3720 7880 3723 7878 3708 7844
TIME...MOT...LOC 0338Z 273DEG 42KT 3730 7908 3707 7918 3690 7940
HAIL...<.75IN
WIND...60MPH
$$
RAB5 follow-up statements
358
WWUS51 KRNK 050407
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1207 AM EDT TUE JUL 5 2016
VAC031-037-083-143-590-050515-
/O.CON.KRNK.SV.W.0162.000000T0000Z-160705T0515Z/
CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
CITY OF DANVILLE VA-
1207 AM EDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR CHARLOTTE...PITTSYLVANIA...SOUTHERN CAMPBELL...HALIFAX COUNTIES AND
THE CITY OF DANVILLE...
AT 1207 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ASPEN TO NATHALIE TO LEDA...MOVING SOUTHEAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
ALTAVISTA...
HALIFAX...
AND HURT.
THIS INCLUDES DANVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. EXCESSIVE LIGHTNING IS OCCURRING WITH THESE STORMS.
SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3689 7849 3670 7865 3668 7863 3668 7870
3654 7873 3654 7971 3704 7959 3705 7954
3701 7948 3701 7946 3706 7949 3706 7944
3725 7930 3721 7898 3721 7874 3708 7844
TIME...MOT...LOC 0407Z 301DEG 29KT 3702 7886 3695 7896 3692 7911
HAIL...<.75IN
WIND...60MPH
$$
RAB819
WWUS51 KRNK 050427
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 AM EDT TUE JUL 5 2016
VAC031-037-083-143-590-050515-
/O.CON.KRNK.SV.W.0162.000000T0000Z-160705T0515Z/
CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
CITY OF DANVILLE VA-
1227 AM EDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR CHARLOTTE...PITTSYLVANIA...SOUTHERN CAMPBELL...HALIFAX COUNTIES AND
THE CITY OF DANVILLE...
AT 1224 AM EDT...TWO LINES OF SEVERE THUNDERSTORMS WERE INDICATED. ONE
LINE EXTENDED FROM NEAR SAXE TO NEAR MT LAUREL TO NEAR CRYSTAL HILL.
THE OTHER LINE EXTENDED FROM AJAX TO SANDY RIVER. BOTH LINES WERE
MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
ALTAVISTA...
HALIFAX...
AND HURT.
THIS INCLUDES DANVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3689 7849 3670 7865 3668 7863 3668 7870
3654 7873 3654 7971 3704 7959 3705 7954
3701 7948 3701 7946 3706 7949 3706 7944
3723 7927 3719 7897 3714 7871 3703 7845
TIME...MOT...LOC 0424Z 301DEG 29KT 3695 7871 3687 7881 3684 7896
HAIL...<.75IN
WIND...60MPH
$$
RAB352
WWUS51 KRNK 050441
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 AM EDT TUE JUL 5 2016
VAC031-050447-
/O.CAN.KRNK.SV.W.0162.000000T0000Z-160705T0515Z/
CAMPBELL VA-
1241 AM EDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CAMPBELL COUNTY IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3689 7849 3670 7865 3668 7863 3668 7870
3654 7873 3654 7971 3695 7961 3704 7899
3702 7891 3705 7889 3706 7877 3711 7864
3703 7846
TIME...MOT...LOC 0437Z 258DEG 48KT 3704 7847 3696 7857 3693 7872
$$
VAC037-083-143-590-050515-
/O.CON.KRNK.SV.W.0162.000000T0000Z-160705T0515Z/
CHARLOTTE VA-PITTSYLVANIA VA-HALIFAX VA-CITY OF DANVILLE VA-
1241 AM EDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR CHARLOTTE...PITTSYLVANIA...HALIFAX COUNTIES AND THE CITY OF
DANVILLE...
AT 1237 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM KEYSVILLE TO NEAR DRAKES BRANCH TO NEAR SAXE...MOVING
EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
HALIFAX...
CHATHAM...
AND GRETNA.
THIS INCLUDES DANVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3689 7849 3670 7865 3668 7863 3668 7870
3654 7873 3654 7971 3695 7961 3704 7899
3702 7891 3705 7889 3706 7877 3711 7864
3703 7846
TIME...MOT...LOC 0437Z 258DEG 48KT 3704 7847 3696 7857 3693 7872
HAIL...<.75IN
WIND...60MPH
$$
RAB681
WWUS51 KRNK 050504
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 AM EDT TUE JUL 5 2016
VAC037-083-143-590-050515-
/O.CON.KRNK.SV.W.0162.000000T0000Z-160705T0515Z/
CHARLOTTE VA-PITTSYLVANIA VA-HALIFAX VA-CITY OF DANVILLE VA-
104 AM EDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR SOUTHERN CHARLOTTE...PITTSYLVANIA...HALIFAX COUNTIES...AND THE CITY
OF DANVILLE...
AT 103 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LEDA TO ELMO TO NEAR RINGGOLD...MOVING EAST AT 40
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
HALIFAX...
CHATHAM...
AND GRETNA.
THIS INCLUDES DANVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3689 7849 3670 7865 3668 7863 3668 7870
3654 7873 3654 7971 3695 7961 3699 7916
3699 7885 3700 7872 3700 7855 3703 7846
TIME...MOT...LOC 0503Z 270DEG 33KT 3693 7911 3669 7915 3659 7934
HAIL...<.75IN
WIND...60MPH
$$
RAB571
WWUS51 KRNK 050516
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 AM EDT TUE JUL 5 2016
VAC037-083-143-590-050525-
/O.EXP.KRNK.SV.W.0162.000000T0000Z-160705T0515Z/
CHARLOTTE VA-PITTSYLVANIA VA-HALIFAX VA-CITY OF DANVILLE VA-
116 AM EDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHARLOTTE...
PITTSYLVANIA...HALIFAX COUNTIES AND THE CITY OF DANVILLE HAS EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3689 7849 3670 7865 3668 7863 3668 7870
3654 7873 3654 7971 3695 7961 3699 7916
3699 7885 3700 7872 3700 7855 3703 7846
TIME...MOT...LOC 0512Z 273DEG 42KT 3693 7911 3669 7915 3659 7934
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:46 PM EDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 4, 7:46 PM EDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
746 PM EDT MON JUL 4 2016
.SYNOPSIS...
Low pressure will track from the mid Mississippi Valley through the
mid Atlantic region which will bring a warm front through the
area today. High pressure will fill in behind this system for
Wednesday. Another low pressure system will cross through the
eastern United States on Friday and Saturday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 730 PM EDT Monday...
Isolated/Scattered convection mainly along/west of the Blue Ridge
early this evening with wedge slowly eroding, but think as sun
sets wedge reestablishes itself until more organized convection
arrives overnight, though models are showing the line in KY
weakening as it shifts to the Blue Ridge.
Watching potential for gusty winds possibly svr with the line
moving into Far SW VA as best instability and support is mainly
from Srn WV southward to NE TN. Otherwise will keep higher pops in
the west this evening with less coverage in the east.
Previous afternoon discussion...
The wedge has been eroding across the mountains this afternoon,
but has remained stuck east of the Blue Ridge. Scattered
thunderstorms have developed across the mountains and will have
ample moisture to produce very heavy rain showers into this
evening. A line of stronger storms are tracking across Kentucky
and will move across southwestern Virginia and southeastern West
Virginia this evening. With PWATs running well above normal,
another round of heavy rain is possible in the watch area tonight.
Showers will likely hang around all night, then taper from north
to south Tuesday afternoon as a cold front seeps through the
region. With a slow moving front, temperatures will be able to
warm into the 80s across the mountains to near 90F in the
piedmont.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 230 PM EDT Monday...
During this portion of the forecast, our precipitation will
remain active. Tuesday night, the area will see a decease in
coverage as the disturbance from Tuesday exits the region.
However, the break in the activity will be short lived as another
disturbance starts encroaching on the western extent of the region
not too long after sunrise Wednesday. This pattern of disturbance
after disturbance will continue through at least Thursday night as
an upper ridge builds across the central portion of the nation,
and a west to northwest flow regime prevails over our region on
the east side of the upper ridge. Coverage each day is expected to
be greatest in the west.
Currently, the time frame with the greatest potential for showers
and storms to impact the largest coverage area is Thursday
afternoon and evening.
Temperatures during this time frame will be near normal regarding
high temperatures and five to ten degrees above normal for the
lows.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 245 PM EDT Monday...
The upper ridge in the central U.S. is progged to retrograde to
the Rockies while an upper low/trough deepens over the Great Lakes
region and moves to over New England. This pattern will keep us on
the warm, if not hot, and humid side heading into and through the
weekend. This cold front associated with the low/trough is progged
to cross our region Saturday or Sunday. Slightly cooler conditions
are expected Monday as confidence increases on cooler high
pressure moving into the area in the wake of the front.
Shower and thunderstorm chances will be on the isolated to
scattered side, with the greatest coverage in the west, especially
on Friday and Saturday. Precipitation made be limited on Sunday if
in fact the cold front settles south of the area. Otherwise, a
stalled front will help maintain higher chances than currently
advertised.
Heat index values will reach or top 100 degrees Friday afternoon
across the southeast portion of the forecast area, and to a
slightly lesser extent Saturday afternoon.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 730 PM EDT Monday...
Watching showers and thunderstorms across the mountains this
evening which will likely impact LWB/BLF by 01-02z reaching
BCB/ROA by 02-03z. Not as confident further east in thunder so
will have some showers at LYH/DAN with VCTS.
Low cigs should climb to MVFR with heavier showers and storms then
potentially see fog and or low clouds post line of showers late
tonight.
Confidence high that most will stay sub-VFR but lower in how low
cigs/vsbys drop.
Frontal boundary remain in the vicinity Tuesday so another day of
scattered convection expected mainly in the mountains. Overall
looking at ceilings improving to VFR by mid morning.
Extended discussion...
Front should be north midweek but still possible scattered storms
in the afternoon. Mainly VFR expected with potential sub-VFR late
night and with storms. A better chance of storms arrives Thursday
with another upper disturbance followed by typical summer diurnal
convection into the weekend, so overall mainly VFR Fri-Sat outside
convection and late night fog, with better threat of sub-VFR
Thursday.
&&
.HYDROLOGY...
As of 330 PM EDT Monday...
Precipitable water values rise into the 1.5 to 2.0 range today.
repeated periods of showers and thunderstorms will increase the
threat for flash flooding into tonight in southeast West Virginia
through the Alleghany Highlands.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Tuesday morning for VAZ011-018>020-
023-024.
NC...None.
WV...Flash Flood Watch through Tuesday morning for WVZ042>044-507-
508.
&&
SYNOPSIS...RCS
NEAR TERM...RCS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS/WP
HYDROLOGY...AMSHazardous weather outlook, Jul 4, 5:33 AM EDT, 18 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 533 AM EDT MON JUL 4 2016 NCZ001>006-018>020-VAZ007-009-010-012>017-022-032>035-043>047-058- 059-051000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 533 AM EDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY RISK IS DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. HEAVY RAIN AND REPEATED STORMS COULD ALSO LEAD TO QUICK RISES OF CREEKS AND STREAMS AND CAUSE PONDING OF WATER AND LOCALIZED FLOODING. WEDNESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ011-018>020-023-024-WVZ042>044-507-508-051000- GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS- MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 533 AM EDT MON JUL 4 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITIONAL THE THE FLASH FLOOD WATCH, A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. HEAVY RAIN AND REPEATED STORMS COULD ALSO LEAD TO QUICK RISES OF CREEKS AND STREAMS AND CAUSE PONDING OF WATER AND LOCALIZED FLOODING. WEDNESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 4, 10:17 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1017 PM EDT MON JUL 4 2016
NCZ001>003-019-VAZ012-013-015>017-050315-
WILKES-ASHE-ALLEGHANY-SURRY-WYTHE-FLOYD-CARROLL-PULASKI-GRAYSON-
1017 PM EDT MON JUL 4 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
WILKES...ALLEGHANY...EAST CENTRAL ASHE...SOUTHEASTERN
PULASKI...EASTERN GRAYSON...SOUTHWESTERN FLOYD...SOUTHEASTERN
WYTHE...CITY OF GALAX AND CARROLL COUNTIES...
AT 1017 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR DUBLIN TO BYLLESBY TO NEAR SCOTTVILLE...AND
MOVING EAST AT 40 MPH.
FREQUENT CLOUD-T0-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PULASKI...
GALAX...
HILLSVILLE...
DUBLIN...
AND SPARTA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3641 8148 3680 8099 3715 8067 3705 8054
3704 8055 3705 8056 3699 8055 3700 8052
3701 8052 3699 8050 3699 8047 3685 8029
3683 8034 3681 8035 3680 8039 3676 8040
3675 8045 3634 8122
TIME...MOT...LOC 0217Z 272DEG 34KT 3710 8067 3680 8092 3646 8135
RABSpecial weather statement, Jul 4, 10:25 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 PM EDT MON JUL 4 2016
VAZ022-050330-
ROANOKE-
1025 PM EDT MON JUL 4 2016
...A STRONG THUNDERSTORM WILL AFFECT
CITY OF SALEM...EASTERN ROANOKE AND CITY OF ROANOKE COUNTIES...
AT 1025 PM EDT...A STRONG THUNDERSTORM WAS OVER ROANOKE...MOVING EAST
AT 35 MPH.
TORRENTIAL DOWNPOURS AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
ROANOKE MOUNTAIN...
AND CAVE SPRING.
THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3733 7987 3730 7984 3727 7986 3723 7984
3722 7985 3721 7988 3716 7991 3714 7996
3714 7999 3715 7999 3715 8000 3717 8000
3717 8002 3726 8011 3738 7999
TIME...MOT...LOC 0225Z 268DEG 29KT 3727 8001
JJMSpecial weather statement, Jul 4, 10:36 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 PM EDT MON JUL 4 2016
VAZ022-033-034-044-050315-
ROANOKE-BEDFORD-PITTSYLVANIA-FRANKLIN-
1036 PM EDT MON JUL 4 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PITTSYLVANIA...SOUTHEASTERN ROANOKE...NORTHEASTERN
FRANKLIN AND BEDFORD COUNTIES...
AT 1035 PM EDT...A STRONG THUNDERSTORM WAS OVER VINTON...MOVING EAST
AT 55 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VINTON...
BEDFORD...
BOONES MILL...
STEWARTSVILLE...
AND HUDDLESTON.
THIS INCLUDES THE NATIONAL D DAY MEMORIAL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3713 7940 3712 7938 3712 7940 3706 7944
3706 7941 3709 7940 3709 7939 3694 7946
3709 7998 3732 7986 3731 7985 3734 7979
3737 7978 3737 7926
TIME...MOT...LOC 0235Z 263DEG 46KT 3724 7986
JJMSpecial weather statement, Jul 4, 10:38 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 PM EDT MON JUL 4 2016
NCZ005-VAZ043-050345-
ROCKINGHAM-HENRY-
1038 PM EDT MON JUL 4 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ROCKINGHAM...HENRY AND CITY OF MARTINSVILLE COUNTIES...
AT 1038 PM EDT...A STRONG THUNDERSTORM WAS OVER PRICE...MOVING EAST
AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EDEN...
MARTINSVILLE...
AXTON...
SPENCER...
AND BASSETT.
THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3650 8003 3678 8003 3678 8001 3679 8003
3679 8001 3682 8000 3678 7966 3654 7971
3654 7968 3648 7970
TIME...MOT...LOC 0238Z 274DEG 25KT 3655 7995
RABSpecial weather statement, Jul 4, 10:48 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 PM EDT MON JUL 4 2016
NCZ001-018-050345-
WATAUGA-ASHE-
1048 PM EDT MON JUL 4 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WATAUGA
AND SOUTHWESTERN ASHE COUNTIES...
AT 1047 PM EDT...STRONG THUNDERSTORMS EXTENDED ALONG A LINE
FROM NEAR MEAT CAMP TO SANDS TO NEAR BOONE TO NEAR FOSCOE...
AND MOVING EAST AT 30 MPH.
OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF
40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BOONE...
BLOWING ROCK...
DEEP GAP...
FOSCOE...
AND TODD.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3619 8183 3623 8176 3627 8173 3634 8172
3634 8171 3636 8172 3640 8172 3629 8141
3626 8143 3626 8146 3624 8148 3619 8146
3614 8150 3612 8154 3612 8174
TIME...MOT...LOC 0247Z 290DEG 27KT 3634 8165 3624 8164 3625 8168 3617
8173
RABLocal storm report, Jul 4, 11:10 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1110 PM EDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG 4 ESE LEWISBURG 37.78N 80.39W
07/04/2016 GREENBRIER WV 911 CALL CENTER
THUNDERSTORM WINDS RESULTED IN MULTIPLE TREES DOWN WITHIN
THE COMMUNITY OF CALDWELL.
&&
JMORROWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:00 PM EDT | Special Weather Statement | RNK | Tazewell | 60 min |
| Jul 4, 8:03 PM EDT | Special Weather Statement | RNK | Wythe | 27 min |
| Jul 4, 8:08 PM EDT | Special Weather Statement | RNK | Bath | 67 min |
| Jul 4, 8:25 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 65 min |
| Jul 4, 8:35 PM EDT | Special Weather Statement | RNK | Pulaski | 55 min |
| Jul 4, 8:48 PM EDT | Special Weather Statement | RNK | Bland, Smyth | 42 min |
| Jul 4, 9:04 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 56 min |
| Jul 4, 9:04 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, Wythe | 41 min |
| Jul 4, 9:32 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 58 min |
| Jul 4, 9:36 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski, Roanoke, City of Radford | 39 min |
| Jul 4, 9:47 PM EDT | Special Weather Statement | RNK | Pulaski | 43 min |
| Jul 4, 9:59 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 49 min |
| Jul 4, 10:12 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Roanoke | 63 min |
| Jul 4, 10:17 PM EDT | Special Weather Statement | RNK | Carroll, Pulaski, City of Galax | 58 min |
| Jul 4, 10:25 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 65 min |
| Jul 4, 10:28 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski, Wythe | 62 min |
| Jul 4, 10:36 PM EDT | Special Weather Statement | RNK | Bedford | 39 min |
| Jul 4, 10:38 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 67 min |
| Jul 4, 11:00 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, Franklin, Pittsylvania, City of Lynchburg | 45 min |
| Jul 4, 11:52 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 53 min |
| Jul 5, 12:51 AM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 54 min |
| Jul 5, 1:25 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax, City of Danville | 50 min |
| Jul 5, 3:46 PM EDT | Special Weather Statement | RNK | Halifax | 29 min |
| Jul 5, 4:22 PM EDT | Special Weather Statement | RNK | Halifax | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.